Iowa, 2008

Hail in Iowa, June 24, 2008

June 24, 2008 · NWS OAX · 1 event in 1 county or zone

A warm front that lifted slowly northeast across southwest Iowa during the evening of June 24th brought isolated thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front that lifted slowly northeast across southwest Iowa during the evening of June 24th brought isolated thunderstorms to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:13 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 2:13 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT TUE JUN 24 2008

.DISCUSSION...
DISTINCT MCV APPEARING IN SAT IMAGERY/RADAR LOOP IS AIDING TSRA
DEVELOPMENT IN SERN NEB TODAY.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATED WAVY ZONAL FLOW...WITH SHORTWAVE EVIDENT ACROSS ERN
NEB/CTRL KS/WRN OK/TX PANHANDLE...AND ANOTHER UPSTREAM IN SRN AB/WRN
MT/NRN ID.  850MB LOW WAS DIGGING INTO SRN NV...WITH BROAD MOISTURE
AXIS ACROSS MUCH OF THE PLAINS.  RICHER MOISTURE /12C+/ WAS LIMITED
TO S CTRL TX AND NEAR KABR...AS WELL AS NEAR THE LOWER MS RIVER
VALLEY.  MCV THAT DEVELOPED IN WAKE OF MORNING MCS HAS MOVED INTO
SWRN CWA...WITH TSRA DEVELOPING JUST AHEAD.  SOME SUN IN SERN NEB
HAS ALLOWED DESTABILIZATION TODAY AS TEMPS HAVE REACHED THE UPPER
70S WITH DEWPOINTS NEAR 70.

MAIN FORECAST CONCERNS WILL BE WITH CONVECTION THIS EVNG...THEN CHCS
FOR CONVECTION THROUGH FRI.  RUC ANALYSIS INDICATES MLCAPE AROUND
1500 J/KG IN SERN NEB WITH NO CIN LIFT...WITH EFFECTIVE BULK SHEAR
AROUND 30-35KT.  APPEARS TO BE JUST ENOUGH SHEAR/INSTABILITY TO
ALLOW ORGANIZED SURFACE-BASED CONVECTION WITH HAIL/WIND POTENTIAL.
EXPECT ACTIVITY TO BE SUPPRESSED IN SUBSIDENT REGION BEHIND
MCV...THUS TSRA POTENTIAL SHOULD DIMINISH LATER THIS EVENING FOR THE
REST OF THE NIGHT.  SHOULD SEE TSRA DEVELOPMENT TONIGHT IN SD AS
SHORTWAVE MOVES ACROSS THE NRN PLAINS...BUT APPEARS THAT FORCING
WILL REMAIN N OF THE CWA.

MODELS AGREE IN DEVELOPING SFC LOW TMRW ACROSS WRN KS/ERN CO AS
UPPER WAVE DIGS INTO NRN ROCKIES...WITH WARM FRONT SOLIDIFYING
SOMEWHERE ACROSS NRN NEB/SRN SD.  THAT SHOULD PROVIDE A FOCUS FOR
TSRA DEVELOPMENT TMRW AFTN/EVNG AS INSTABILITY BUILDS.  DEEP-LAYER
SHEAR IS STILL RELATIVELY WEAK IN THE WARM SECTOR BUT SHOULD BE
MARGINALLY ENOUGH NEAR/NORTH OF THE WARM FRONT TO SUPPORT ORGANIZED
CONVECTION AGAIN...WITH RISKS OF HAIL/WINDS.  BETTER SUPPORT FOR
CONVECTION ARRIVES ON THURS AS WARM FRONT STALLS ACROSS THE
AREA...WITH SRLY FLOW AT 850MB POINTING INTO THE FRONT AND SHORTWAVE
MOVING ACROSS THE CTRL PLAINS.  EXPECT EXACT LOCATION OF FRONT WILL
DEPEND STRONGLY ON EFFECTS OF CONVECTION WED/WED NT...THUS DID NOT
HIT ANY PARTICULAR AREA TOO HARD WITH POPS...BUT CERTAINLY POTENTIAL
IS THERE FOR HEAVY RAIN THREAT WITH TRAINING THUNDERSTORMS ALONG
BDRY.  HEAVY RAIN/FLOOD THREAT WILL BE ENHANCED IF FRONTAL POSITION
IS CLOSE TO TRACK OF TSRA ON WED/WED NT AS WELL.  TEMPS IN THE WARM
SECTOR BOTH WED AND THURS WILL CLIMB TO NEAR 90/LOWER 90S WITH SRLY
FLOW AND DECENT HEATING.

COLD FRONT WILL WORK THROUGH ERN NEB/WRN IA ON FRI AS NRN STREAM
UPPER TROUGH DROPS OUT OF CANADA...KICKING SFC LOW EWD TOWARD THE GT
LAKES/MS RIVER VALLEY.  MADE FEW CHANGES TO DEPICTION FOR FRI WITH
UNCERTAINTY ON POSITION OF COLD FRONT AFFECTING PRECIP POTENTIAL AS
WELL AS TEMPS.  NOT A STRONG COLD PUSH BEHIND THE FRONT...BUT
CANADIAN AIRMASS SHOULD BE ENOUGH TO PUSH TEMPS BACK TO NEAR CLIMO
FOR THE WEEKEND.  SFC HIGH AND UPPER RIDGE BUILDING IN ON SAT/SUN
SHOULD ALLOW A PLEASANT WEEKEND.  RIDGE BEGINS TO BREAK DOWN EARLY
NEXT WEEK WITH RIDGE-RIDING WAVES BRINGING ACTIVE WEATHER TO THE
CTRL PLAINS AGAIN.  TIMING THESE WAVES IS TOUGH AT LONG RANGE...BUT
DID INCLUDE SCHC POPS FOR TUES AS MOISTURE RETURNS AND RIDGE WEAKENS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/18Z.

WEAK WRMFNT EXTENDED FROM CNTRL MO THRU NRN KS. UPPER DISTURBANCE
OVER ERN NEB KICKING OFF SCT +TSRA AFFECTING KOMA/KLNK. EXPECT
ACTIVITY WILL BE FADING AFTER 00-03Z. THRU THEN...OCCASIONAL MVFR
CONDITIONS SHOULD BE EXPECTED AT KOMA/KLNK. AFT 06Z...SMALL CHANCE
FOR TS REDEVELOPMENT OVER SE NEB 00Z-06Z. AFTER 06Z...OTLK IS VFR
THRU THE REST OF THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/DEE
Hazardous weather outlook, Jun 24, 3:35 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT TUE JUN 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
435 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST ACROSS THE
AREA THIS EVENING...AND THEN AWAY FROM THE REGION OVERNIGHT.
SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF THE AREA THROUGH
AROUND MIDNIGHT. SOME SEVERE STORMS ARE EXPECTED...MAINLY EAST OF
A LINE FROM HARLAN TO BEATRICE. THE MAIN HAZARDS WOULD BE LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS EXPECTED...WHICH COULD
CAUSE LOCALIZED FLOODING.

THERE IS A CHANCE OF MORE THUNDERSTORM ACTIVITY WEDNESDAY. SOME
STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
FRIDAY NIGHT AS A SERIES OF UPPER LEVEL DISTURBANCES SYSTEMS MOVE
ACROSS THE REGION. SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER THIS EVENING.
FLOODING OR RAINFALL AMOUNTS OVER ONE INCH SHOULD ALSO BE REPORTED.
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

MILLER

In the hours before

Local storm report, Jun 24, 2:01 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
301 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             8 ESE FAIRBURY          40.10N 97.04W
06/24/2008  M1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL COVERING GROUND.

&&

JKURTZ
Local storm report, Jun 24, 2:28 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             DILLER                  40.11N 96.94W
06/24/2008  E0.88 INCH       JEFFERSON          NE   TRAINED SPOTTER

&&

KURTZ
Local storm report, Jun 24, 2:44 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 SE JANSEN             40.13N 97.02W
06/24/2008                   JEFFERSON          NE   EMERGENCY MNGR

            SEVERAL TREES DOWN IN ROCK CREEK STATE HISTORICAL PARK.

&&

MAYES

The radar

The Omaha radar (KOAX), 125 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
June 24, 7:55 PM CST
Where
Page County, 2.07 mi N of Blanchard
Measured
0.88 in hail
Reported by
Public
Coordinates
40.610, -95.220

Hail up to nickel-size was reported near Blanchard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100199.